Can Cystic Fibrosis Cause Hearing Loss?
Reviewed by: HU Medical Review Board | Last reviewed: September 2019 | Last updated: July 2020
The genetic mutation that causes cystic fibrosis (CF) directly impacts many systems of the body but does not in itself cause poor hearing or hearing loss. However, hearing loss does impact many people with CF. That’s because long-term mucus build-up in the sinus cavities and high doses of certain antibiotics used to treat infections can cause hearing loss.1
Temporary hearing loss from cystic fibrosis
Your nasal sinus cavity connects to your eardrum and Eustachian tube (middle ear). When the thick, sticky mucus of CF builds up in the sinuses it can lead to acute sinusitis, which is also known as a sinus infection. Ear infections can also be frequent because pressure and inflammation from the sinus infection causes fluid to spill into the Eustachian tube. This fluid blocks the middle ear and puts pressure on the eardrum.
Acute sinusitis may be painful and cause temporary hearing loss but hearing generally returns once the infection clears. However, a chronic sinus infection (one that lasts for months) may cause permanent hearing loss that is mild, moderate, or severe.
Permanent hearing loss and cystic fibrosis
People with CF are often treated with a class of drugs known as the aminoglycoside antibiotics, such as tobramycin (Tobi, Bethkis and TobiPodhaler). These powerful antibiotics are life-savers for people with cystic fibrosis. However, doctors have recently reported that these antibiotics can cause ototoxicity, or permanent hearing loss in CF patients, when used frequently in high doses.2,3
In the CF Foundation’s 2017 patient registry studies, patients received repeated, high doses of these classes of antibiotics intravenously (through an IV). The studies found that frequent hospitalizations correlated to permanent hearing loss, though the Cystic Fibrosis Foundation reports that only 2.2% of those experienced hearing loss.4 For those people with CF who frequently receive high doses of aminoglycocide antibiotics by IV, it may be helpful to get regular hearing tests to screen for hearing loss.
An older study found that other antibiotics including vancomycin (a glycopeptide) or azithromycin (a macrolide), also have ototoxic effects, when used in conjunction with aminoglycosides. This study also found that repeated hospitalizations to receive IV antibiotics greatly increased a person’s chances of developing permanent hearing loss.5